Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 17, 2020, 10:18 AM CDT for Crosby County, Lubbock County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2020, 10:18 AM CDT (15:18 UTC)
- Expired
- Mar 17, 2020, 11:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crosby County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 10:45 AM CDT | HAIL 1 | Ralls, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 8:44 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 3.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
215
WUUS54 KLUB 171518
SVRLUB
TXC107-303-171615-
/O.NEW.KLUB.SV.W.0004.200317T1518Z-200317T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1018 AM CDT Tue Mar 17 2020
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southeastern Lubbock County in northwestern Texas...
Crosby County in northwestern Texas...
* Until 1115 AM CDT.
* At 1018 AM CDT, a severe thunderstorm was located 4 miles south of
Idalou, or 11 miles north of Slaton, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Slaton, Crosbyton, Idalou, Ralls, Lorenzo and Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3340 10172 3353 10167 3359 10170 3369 10169
3376 10156 3383 10111 3340 10129
TIME...MOT...LOC 1518Z 259DEG 25KT 3360 10165
HAIL...1.00IN
WIND...<50MPH
$$
JORDAN4 follow-up statements
094
WWUS54 KLUB 171536
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1036 AM CDT Tue Mar 17 2020
TXC107-303-171615-
/O.CON.KLUB.SV.W.0004.000000T0000Z-200317T1615Z/
Lubbock TX-Crosby TX-
1036 AM CDT Tue Mar 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHEASTERN LUBBOCK AND CROSBY COUNTIES...
At 1035 AM CDT, a severe thunderstorm was located 4 miles southwest
of Ralls, or 12 miles west of Crosbyton, moving east at 35 mph. A
second strong storm was located just north of Slaton, also moving
east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Slaton, Crosbyton, Ralls, Lorenzo and Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3340 10169 3352 10165 3359 10156 3376 10156
3383 10111 3340 10129
TIME...MOT...LOC 1535Z 256DEG 29KT 3364 10145
HAIL...1.00IN
WIND...<50MPH
$$
JORDAN575
WWUS54 KLUB 171544
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1044 AM CDT Tue Mar 17 2020
TXC303-171553-
/O.CAN.KLUB.SV.W.0004.000000T0000Z-200317T1615Z/
Lubbock TX-
1044 AM CDT Tue Mar 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LUBBOCK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
northwestern Texas.
LAT...LON 3340 10155 3376 10156 3383 10111 3340 10129
TIME...MOT...LOC 1543Z 259DEG 25KT 3365 10138
$$
TXC107-171615-
/O.CON.KLUB.SV.W.0004.000000T0000Z-200317T1615Z/
Crosby TX-
1044 AM CDT Tue Mar 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CROSBY COUNTY...
At 1043 AM CDT, a severe thunderstorm was located just west of
Ralls, or 8 miles west of Crosbyton, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Crosbyton, Ralls, Lorenzo and Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3340 10155 3376 10156 3383 10111 3340 10129
TIME...MOT...LOC 1543Z 259DEG 25KT 3365 10138
HAIL...1.00IN
WIND...<50MPH
$$
JORDAN089
WWUS54 KLUB 171547
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1047 AM CDT Tue Mar 17 2020
TXC107-171615-
/O.CON.KLUB.SV.W.0004.000000T0000Z-200317T1615Z/
Crosby TX-
1047 AM CDT Tue Mar 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL CROSBY COUNTY...
At 1046 AM CDT, a severe thunderstorm was located over Ralls, or 8
miles west of Crosbyton, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Public. At 1045 AM, 1 inch hail was reported in the city of
Ralls.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Crosbyton, Ralls and Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3340 10155 3377 10147 3383 10111 3340 10129
TIME...MOT...LOC 1546Z 253DEG 24KT 3368 10138
HAIL...1.00IN
WIND...<50MPH
$$
JORDAN131 WWUS54 KLUB 171609 SVSLUB Severe Weather Statement National Weather Service Lubbock TX 1109 AM CDT Tue Mar 17 2020 TXC107-171615- /O.CON.KLUB.SV.W.0004.000000T0000Z-200317T1615Z/ Crosby TX- 1109 AM CDT Tue Mar 17 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR CENTRAL CROSBY COUNTY... At 1109 AM CDT, a severe thunderstorm was located 5 miles northeast of Crosbyton, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Crosbyton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3354 10128 3371 10127 3373 10115 3353 10124 TIME...MOT...LOC 1609Z 259DEG 25KT 3371 10119 HAIL...1.00IN WIND...<50MPH $$ JORDAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:45 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 17, 6:45 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 645 AM CDT Tue Mar 17 2020 .AVIATION... Showers developing rapidly over eastern New Mexico. Trajectory suggests these may approach KPVW initially. If so, amendments may be needed. We have continued the LIFR for fog and low visibility for the next several hours, with showers and thunder becoming more prevalent by midday and also visibilities and ceilings beginning to improve significantly around that time. Keep in mind that a Convective Slight Risk and Marginal Risk for severe thunderstorms covers this area today. Storms should mostly steer to the east late this afternoon and early evening. LIFR with fog and low clouds is a possibility again late tonight. RMcQueen && .PREV DISCUSSION... /issued 339 AM CDT Tue Mar 17 2020/ SHORT TERM... Very moist east-southeast low level flow this morning was becoming strongly entrenched with arrival of an additional push from the east that is expected to become quasi-stationary later today from the northwestern South Plains through the central South Plains and into the southern Rolling Plains. This is expected to become an axis for the formation zone of strong to severe thunderstorms later today. For this morning, solutions in decent agreement with development of showers and thunderstorms spreading north on the head of a low level jet axis over the area, maturing when entering the axis mentioned above. Strongest thunderstorm potential may occur by early afternoon on the Caprock, then shift into the Rolling Plains later this afternoon and early evening. Convective instability potential is dramatically improved today, with between 1300 and 1900 Joules of potential convective energy. Deep layered shear values near 35-40 knots will increase perhaps close to 50 knots later today. This combination should support potential for at least golfball hail and wind gusts to 70 mph, as well as an isolated tornado threat. Storm motion will be countered by some tendency for storms to lock onto the boundary, so there also will be a risk for localized flooding. Mature complex of storms should pull gradually east through the eastern South Plains and Rolling Plains late this afternoon and evening maintaining severe potential at least through the evening. We have added mention of severe thunderstorms from this afternoon through the evening. Later tonight, the bulk of the convective system should be east of the area with the airmass stabilizing. Low level flow likely to favor easterly or southeast component this evening from storm outflows, settling overnight to lighter south or southeast breezes. Dense fog early this morning should eventually become disrupted mid to late morning by developing showers and thunderstorms. We added a Dense Fog Advisory for areas on the Caprock into the northern Rolling Plains through late this morning. There will be potential again late tonight for fog over much of the area. RMcQueen LONG TERM... Wednesday will be another severe risk day. A number of ingredients will go into producing what may begin as cellular convection but quickly morph into a more linear mode. On the broad scale, by Wednesday afternoon, a shortwave is progged to eject from the main flow an an upper-level low beginning to kick northeastward from the Desert SW. At the same time, a surface low will be deepening over southeastern CO ahead of the shortwave feature. Narrowing in, decent daytime heating is expected to occur, with highs warming into the 70s thanks to a break in cloud cover midday. Dewpoints in the 40s across our western counties to 50s on the Rolling Plains will also exist. Models are quite varied on CAPE values, anywhere from 500 to 2000 J/kg, but they do agree that bulk shear will be impressive around 50KT...even into the 60KT range as you head off the Cap. Soundings indicate storm motion to be anywhere from 30-40 mph; therefore, a damaging wind threat, maybe even a tornado or two, are the likely severe threats for late tomorrow afternoon and evening. The NAM also brings in PWATs on the order of 1-1.5" with other models keeping to around 1" or less. Should the NAM moisture return come to fruition, we'll also be looking at a heavy rain threat; however, at this time, we have kept to a moderate rain mention. Timing of initiation will depend on the arrival of the shortwave and the eroding of any capping inversion, but generally expect late afternoon development across eastern NM that quickly sweeps east over the evening and overnight hours. On Thursday, as the upper and surface lows depart, a tightening gradient and excellent mixing to H7 will develop. The GFS brings a jet max at H7 of up to 60KT squarely across the forecast area, with other models keeping to the 40-50KT range. Either way, Thursday is expected to be a "West Texas" day with winds near or at advisory level. By Friday morning, a cold front whips through with a decently cold air mass for this time of year. The timing of this front may wreak havoc on Friday morning lows, as an earlier arrival may bring a more widespread freeze. Otherwise, Saturday will see a hard freeze across a good portion of our forecast area. We're not quite to growing season yet, but still worth mention for pets, pipes and any plants that might be sensitive to these temperatures. && .LUB WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 11 AM CDT this morning for TXZ021>036- 039>042. && 99/99/05
Hazardous weather outlook, Mar 17, 8:47 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 847 AM CDT Tue Mar 17 2020 TXZ021>044-181400- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 847 AM CDT Tue Mar 17 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. SEVERE THUNDERSTORM WATCH 51 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. Dense fog will be widespread for areas on the Caprock and into the northern Rolling Plains through late this morning. Visibilities near or less than a quarter of a mile are expected. A Slight Risk for severe thunderstorms will continue this afternoon into tonight from the central and eastern South Plains into the Rolling Plains. A Marginal Risk for severe thunderstorms will cover the western South Plains and the southern Texas Panhandle. Thunderstorms today will have potential for hail to the size of golfballs, damaging wind gusts to 70 mph, localized flooding, and possibly brief tornadoes. Dense fog may develop again late tonight in some areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms will be likely Wednesday very late afternoon through late evening, along with a risk of locally heavy rainfall and flooding. Strong winds, near or at advisory level are likely on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Mar 17, 8:57 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
857 AM CDT TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL 5 W LEVELLAND 33.58N 102.45W
03/17/2020 M1.00 INCH HOCKLEY TX TRAINED SPOTTER
SPOTTER CONFIRMED 1" HAIL
&&
EVENT NUMBER LUB2000149
HWSLocal storm report, Mar 17, 9:39 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
939 AM CDT TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM HAIL SMYER 33.59N 102.16W
03/17/2020 E1.00 INCH HOCKLEY TX BROADCAST MEDIA
&&
EVENT NUMBER LUB2000150
WCILocal storm report, Mar 17, 9:49 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
949 AM CDT TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 7 W LUBBOCK 33.58N 102.00W
03/17/2020 M0.75 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB2000151
WCILocal storm report, Mar 17, 9:53 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
953 AM CDT TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL 1 NE DOUD 33.56N 101.92W
03/17/2020 M1.00 INCH LUBBOCK TX TRAINED SPOTTER
OCCURRED AT MSF AND SLIDE
&&
EVENT NUMBER LUB2000152
WCILocal storm report, Mar 17, 10:07 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1007 AM CDT TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM HAIL 3 ESE LUBBOCK SOUTH PLA 33.52N 101.87W
03/17/2020 M0.75 INCH LUBBOCK TX TRAINED SPOTTER
OCCURRED NEAR 77TH AND UNIVERSITY
&&
EVENT NUMBER LUB2000153
WCIThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 11:43 PM CDT | Dense Fog Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 14 more | 11 hr |
| Mar 17, 7:38 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Cochran, Hockley, Lamb, Yoakum | 67 min |
| Mar 17, 8:44 AM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 46 min |
| Mar 17, 8:52 AM CDT | Areal Flood Advisory | LUB | Cochran, Hockley | 113 min |
| Mar 17, 9:11 AM CDT | Areal Flood Advisory | LUB | Hockley | 2 hr |
| Mar 17, 9:24 AM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lubbock | 66 min |
| Mar 17, 9:53 AM CDT | Areal Flood Advisory | LUB | Hale, Hockley, Lamb, Lubbock | 3 hr |
| Mar 17, 10:50 AM CDT | Areal Flood Advisory | LUB | Floyd, Hale | 2 hr |
| Mar 17, 10:57 AM CDT | Severe Thunderstorm Warning | LUB | Floyd | 26 min |
| Mar 17, 11:07 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens | 38 min |
| Mar 17, 11:22 AM CDT | Areal Flood Advisory | LUB | Briscoe | 113 min |
| Mar 17, 11:42 AM CDT | Severe Thunderstorm Warning | LUB | Dickens | 48 min |
| Mar 17, 1:00 PM CDT | Severe Thunderstorm Warning | LUB | King | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.